Alert archive / North Dakota / Tornado Warnings in 2009

Tornado Warning 24, NWS Bismarck, ND

June 26, 2009McLean County, Sheridan County, North Dakota

NWS Bismarck, ND issued this tornado warning at Jun 26, 2009, 6:42 PM CDT for McLean County, Sheridan County, North Dakota. It was in force for 48 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 26, 2009, 6:42 PM CDT (23:42 UTC)
Expired
Jun 26, 2009, 7:30 PM CDT
In force
48 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon

Counties McLean County, ND, Sheridan County, ND

The radar

The Bismarck radar (KBIS), 82 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 26, 6:43 PM CDTTORNADO10 N Washburn, NDTORNADO ON GROUND FOR 3 MINUTES. BEGAN AT 1843 CDT
Jun 26, 6:45 PM CDTHAIL 1.751 Sw Underwood, ND
Jun 26, 7:10 PM CDTHAIL 15 Se Turtle Lake, NDONGOING FOR FIVE MINUTES
Jun 26, 7:10 PM CDTTORNADO2 Wsw Mercer, NDTORNADO ON GROUND
Jun 26, 7:20 PM CDTHAIL 1Mercer, ND
Jun 26, 7:25 PM CDTHAIL 15 Se Turtle Lake, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 26, 2:53 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 11.7 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2009-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 783 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2009-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
783 J/kg
Mixed-layer CIN
-269 J/kg
Mixed-layer LCL
1257 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KBIS 262342 RRA
TORBIS
NDC055-083-270030-
/O.NEW.KBIS.TO.W.0024.090626T2342Z-090627T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
642 PM CDT FRI JUN 26 2009

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* TORNADO WARNING FOR...
  EAST CENTRAL MCLEAN COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
  SOUTHWESTERN SHERIDAN COUNTY IN SOUTH CENTRAL NORTH DAKOTA...

* UNTIL 730 PM CDT

* AT 640 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
  STORM WAS LOCATED 6 MILES EAST OF UNDERWOOD...OR 45 MILES NORTH OF
  BISMARCK...AND MOVING EAST AT 20 MPH.

* THIS TORNADIC STORM WILL BE NEAR...
  TURTLE LAKE AROUND 700 PM CDT.
  MERCER AROUND 725 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES
OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF
NO SHELTER IS AVAILABLE... LIE FLAT IN THE NEAREST DITCH OR OTHER LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

IN ADDITION TO THE TORNADO...THIS STORM IS EXPECTED TO PRODUCE LARGE 
DAMAGING HAIL...VERY HEAVY RAIN...AND DESTRUCTIVE STRAIGHT LINE 
WINDS WELL AWAY FROM THE STORM CENTER.

&&

LAT...LON 4768 10060 4735 10053 4732 10111 4752 10121
TIME...MOT...LOC 2342Z 253DEG 17KT 4745 10099

$$

HEINERT
2 follow-up statements
000 
WWUS53 KBIS 262358
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
658 PM CDT FRI JUN 26 2009

NDC055-083-270030-
/O.CON.KBIS.TO.W.0024.000000T0000Z-090627T0030Z/
MCLEAN ND-SHERIDAN ND-
658 PM CDT FRI JUN 26 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR
SOUTHWESTERN SHERIDAN AND EASTERN MCLEAN COUNTIES...

AT 656 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
CONFIRMED TORNADO. THIS TORNADIC STORM WAS LOCATED NEAR TURTLE 
LAKE...OR 45 MILES NORTH OF BISMARCK...MOVING EAST AT 15 MPH.

THE TORNADO WILL BE NEAR...
  TURTLE LAKE NOW.
  MERCER AROUND 730 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES
OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF
NO SHELTER IS AVAILABLE... LIE FLAT IN THE NEAREST DITCH OR OTHER LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

IN ADDITION TO THE TORNADO...THIS STORM IS EXPECTED TO PRODUCE LARGE
DAMAGING HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS WELL AWAY FROM THE
STORM CENTER.

&&

LAT...LON 4733 10097 4752 10109 4768 10060 4735 10053
TIME...MOT...LOC 2357Z 255DEG 12KT 4746 10090

$$

HEINERT
000 
WWUS53 KBIS 270012
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
712 PM CDT FRI JUN 26 2009

NDC055-083-270030-
/O.CON.KBIS.TO.W.0024.000000T0000Z-090627T0030Z/
MCLEAN ND-SHERIDAN ND-
712 PM CDT FRI JUN 26 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR WESTERN
SHERIDAN AND EASTERN MCLEAN COUNTIES...

AT 710 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
CONFIRMED TORNADO. THIS TORNADO WAS LOCATED NEAR MERCER...OR 45 MILES
NORTH OF BISMARCK...MOVING EAST AT 10 MPH.

THE TORNADO WILL BE NEAR...
  MERCER AROUND 730 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES
OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF
NO SHELTER IS AVAILABLE... LIE FLAT IN THE NEAREST DITCH OR OTHER LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

IN ADDITION TO THE TORNADO...THIS STORM IS EXPECTED TO PRODUCE LARGE
DAMAGING HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS WELL AWAY FROM THE
STORM CENTER.

&&

LAT...LON 4737 10093 4755 10098 4768 10060 4735 10053
TIME...MOT...LOC 0012Z 255DEG 11KT 4746 10080

$$

HEINERT

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Jun 26, 4:20 AM CDT, 14 hours 22 minutes earlier.

Area forecast discussion, Jun 26, 4:20 AM CDT, 14 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
420 AM CDT FRI JUN 26 2009

.SHORT TERM...TODAY THROUGH SUNDAY NIGHT
AT 3 AM CDT THIS MORNING A SURFACE TROUGH HAS MOVED INTO WESTERN
NORTH DAKOTA. THE TROUGH IS FORECAST TO MOVE SLOWLY EAST...TO
CENTRAL NORTH DAKOTA BY EARLY AFTERNOON...AND TO THE RED RIVER
VALLEY BY MIDNIGHT. SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE
TO DEVELOP IN THE NORTHWEST AND NORTH CENTRAL WITH ISOLATED
DEVELOPMENT ELSEWHERE AND ARE LIKELY TO PERSIST THROUGH THE
MORNING WITH INCREASED DEVELOPMENT IN THE AFTERNOON. THE NAM AND
GFS BOTH SHOW HIGH PRECIPITABLE WATER AND A K INDEX 35 OR HIGHER
ACROSS CENTRAL NORTH DAKOTA THIS AFTERNOON AND EVENING...LEADING
TO POTENTIAL FOR HEAVY RAIN FROM THUNDERSTORMS. THE GFS INDICATES
700 MB WINDS OF 10 TO 15 KTS AND THE LAYER STORM MOTION WINDS ARE
EQUALLY LIGHT INDICATING SLOW MOVING THUNDERSTORMS.
CONSEQUENTLY...WILL ISSUE A FLASH FLOOD WATCH FOR CENTRAL AND
PARTS OF NORTH CENTRAL NORTH DAKOTA. IN ADDITION...APPEARS THAT
STRONG CAPE WITH LITTLE CIN POINTS TOWARD POTENTIALLY SEVERE
THUNDERSTORMS. COLD ADVECTION BEHIND THE TROUGH TONIGHT INTO
SATURDAY WILL COOL THE TEMPS BUT COULD SEE SOME THUNDERSHOWERS IN
THE AFTERNOON DUE TO CONVECTION IN THE COOLER AIRMASS. RIDGING
ALOFT WILL KEEP SATURDAY NIGHT AND SUNDAY DRY.

.LONG TERM...MONDAY THROUGH THURSDAY...
EXTENDED PERIOD WILL BEGIN WITH UPPER LOWS OVER WESTERN CANADA AND
THE GREAT LAKES ON MONDAY. THIS WILL RESULT IN A FRONTAL SYSTEM
PASSAGE MONDAY NIGHT AND TUESDAY ASSOCIATED WITH THE WESTERN
CANADIAN UPPER LOW. TRAILING COLD FRONT EXPECTED TO BE THE FOCUS FOR
SCATTERED THUNDERSTORMS INTO TUESDAY AND TUESDAY NIGHT. MAIN
DYNAMICS NORTH OF THE REGION BUT RELATIVELY STRONG MID LEVEL FLOW
SHOULD BE SUFFICIENT FOR WIDELY SCATTERED SHOWERS AND
THUNDERSTORMS.

.AVIATION...VFR CONDITIONS WILL PREVAIL ACROSS ALL TAF SITES FRIDAY
MORNING. AT 12Z...A COLD FRONT IS FORECAST TO EXTEND FROM MANITOBA
ACROSS NORTHWEST NORTH DAKOTA INTO SOUTHEAST MONTANA. THIS FRONT
WILL MOVE SLOWLY EAST TODAY AND WILL BE THE FOCUS FOR THUNDERSTORMS
ACROSS MAINLY CENTRAL AND EASTERN NORTH DAKOTA. ABUNDANT LOW LEVEL
MOISTURE AND SLOW MOVING FRONTAL SYSTEM WILL MAKE HEAVY RAIN A
POSSIBILITY. THIS THREAT WILL OCCUR OVER CENTRAL AND EASTERN NORTH
DAKOTA AFTER 4 PM CDT THIS AFTERNOON AND OVERNIGHT. UNTIL THEN THE
EARLY PERIOD OF THE TAFS WILL BE VFR WITH WIDELY SCATTERED
THUNDERSTORMS MAINLY ACROSS THE NORTH.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM THIS AFTERNOON THROUGH SATURDAY MORNING
FOR NDZ005-013-022-023-025-034>037-042-045>048-050-051.

&&

TSW/WAA
Hazardous weather outlook, Jun 26, 4:44 AM CDT, 13 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
444 AM CDT FRI JUN 26 2009

NDZ001>004-009>012-017>021-031>033-040-041-043-044-270945-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-WILLIAMS-MOUNTRAIL-WARD-MCHENRY-
MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-GOLDEN VALLEY-BILLINGS-STARK-
SLOPE-HETTINGER-BOWMAN-ADAMS-
444 AM CDT FRI JUN 26 2009 /344 AM MDT FRI JUN 26 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED TODAY AND
TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TUESDAY AND TUESDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ005-013-022-023-025-034>037-042-045>048-050-051-270945-
ROLETTE-PIERCE-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-
STUTSMAN-GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
444 AM CDT FRI JUN 26 2009 /344 AM MDT FRI JUN 26 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A LOW PRESSURE TROUGH WILL MOVE INTO CENTRAL NORTH DAKOTA BY EARLY
AFTERNOON...THE SLOWLY EAST INTO THE RED RIVER VALLEY TONIGHT.
WARM MOIST AIR OVER THE AREA WILL HELP PRODUCE SLOW MOVING
THUNDERSTORMS WITH HEAVY RAIN THIS AFTERNOON AND TONIGHT. A FLASH
FLOOD WATCH HAS BEEN ISSUED FOR LATE AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TUESDAY AND TUESDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 9:05 PM CDTSevere Thunderstorm WarningBISMcKenzie, Williams55 min
Jun 26, 1:09 AM CDTSevere Thunderstorm WarningBISMcKenzie, Mountrail, Williams66 min
Jun 26, 4:25 AM CDTFlash Flood WatchBISBurleigh, Dickey, Emmons, Foster, Grant, Kidder and 8 more24 hr
Jun 26, 2:39 PM CDTSevere Thunderstorm WarningBISRolette32 min
Jun 26, 4:48 PM CDTTornado WarningBISSheridan, Wells27 min
Jun 26, 5:00 PM CDTSevere Thunderstorm WarningBISHettinger, Slope, Stark60 min
Jun 26, 5:16 PM CDTTornado WarningBISPierce, Sheridan, Wells29 min
Jun 26, 5:21 PM CDTTornado WarningBISWells24 min
Jun 26, 5:26 PM CDTTornado WarningBISPierce, Sheridan, Wells34 min
Jun 26, 5:41 PM CDTSevere Thunderstorm WarningBISDunn34 min
Jun 26, 5:47 PM CDTSevere Thunderstorm WarningBISMcLean, Mercer58 min
Jun 26, 5:51 PM CDTTornado WarningBISMcLean24 min
Jun 26, 6:05 PM CDTTornado WarningBISAdams, Grant, Hettinger25 min
Jun 26, 6:13 PM CDTTornado WarningBISMcLean32 min
Jun 26, 6:22 PM CDTSevere Thunderstorm WarningBISDunn, McLean, Mercer53 min
Jun 26, 6:22 PM CDTTornado WarningBISGrant, Hettinger23 min
Jun 26, 6:23 PM CDTTornado WarningBISMercer, Oliver37 min
Jun 26, 6:42 PM CDTTornado WarningBISGrant33 min

Nearby

Tornado Warnings in North Dakota, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.